Chaos and the exchange rate
Chaotic exchange rate models are structural models built in discrete time (difference equations), and show that with orthodox assumptions (PPP, interest parity, etc) and introducing plausible nonlinearities in the dynamic equations, it is possible to obtain a model capable of giving rise to chaotic motion. However, none of these models is estimated, and the conclusions are based on simulations: the empirical validity of these models is not tested. In this paper, a continuous time (the exchange rate is obviously a continuous variable) exchange rate model is built as a non-linear set of three differential equations and its theoretical properties (steady state, stability, etc,) analysed. The model is then econometrically estimated in continuous time with Italian data and examined for the possible presence of chaotic motion. This paper also shows that the continuous time estimation of economic models built as systems of nonlinear differential equations is a very powerful tool in the hands of the profession.
Volume (Year): 11 (2001)
Issue (Month): 2 ()
|Contact details of provider:|| Web page: http://www.tandfonline.com/RJTE20|
|Order Information:||Web: http://www.tandfonline.com/pricing/journal/RJTE20|
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Szpiro, George G., 1994. "Exchange rate speculation and chaos inducing intervention," Journal of Economic Behavior & Organization, Elsevier, vol. 24(3), pages 363-368, August.
- De Grauwe, Paul & Dewachter, Hans, 1990. "A Chaotic Monetary Model of the Exchange Rate," CEPR Discussion Papers 466, C.E.P.R. Discussion Papers.
- Scheinkman, Jose A & LeBaron, Blake, 1989. "Nonlinear Dynamics and Stock Returns," The Journal of Business, University of Chicago Press, vol. 62(3), pages 311-37, July.
- Paul Grauwe & Hans Dewachter, 1993. "A chaotic model of the exchange rate: The role of fundamentalists and chartists," Open Economies Review, Springer, vol. 4(4), pages 351-379, December.
When requesting a correction, please mention this item's handle: RePEc:taf:jitecd:v:11:y:2001:i:2:p:111-142. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Michael McNulty)
If references are entirely missing, you can add them using this form.